Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 59, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 22, 2017, 2:39 PM EDT for Clinton County, Franklin County, St. Lawrence County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 2:39 PM EDT (18:39 UTC)
- Expired
- Aug 22, 2017, 3:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY
The radar
The Burlington radar (KCXX), 80 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 2:40 PM EDT | TSTM WND DMG | Constable, NY | TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 12:23 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
356
WUUS51 KBTV 221839
SVRBTV
NYC019-033-089-221945-
/O.NEW.KBTV.SV.W.0059.170822T1839Z-170822T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
239 PM EDT TUE AUG 22 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Northwestern Clinton County in northern New York...
Northern Franklin County in northern New York...
Northeastern St. Lawrence County in northern New York...
* Until 345 PM EDT
* At 239 PM EDT, a severe thunderstorm was located over Moira, moving
east at 50 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Saranac, Mooers, Moira, Altona, Bangor, Bombay, Ellenburg Depot,
Bryants Mill, Lyon Mountain, Burke, Merrill, Brushton,
Lawrenceville, Malone, Churubusco, Jericho, Chateaugay, Dannemora,
Brasher Falls and Dickinson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM EDT for northern New
York.
LAT...LON 4466 7353 4457 7481 4488 7481 4499 7436
4500 7356
TIME...MOT...LOC 1839Z 249DEG 43KT 4479 7459
HAIL...0.75IN
WIND...70MPH
$$2 follow-up statements
525
WWUS51 KBTV 221916
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
316 PM EDT TUE AUG 22 2017
NYC089-221925-
/O.CAN.KBTV.SV.W.0059.000000T0000Z-170822T1945Z/
St. Lawrence NY-
316 PM EDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LAWRENCE
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area therefore the warning has been cancelled.
A tornado watch remains in effect until 900 PM EDT for northern New
York.
LAT...LON 4466 7353 4460 7440 4499 7436 4500 7356
TIME...MOT...LOC 1915Z 242DEG 39KT 4484 7415
$$
NYC019-033-221945-
/O.CON.KBTV.SV.W.0059.000000T0000Z-170822T1945Z/
Clinton NY-Franklin NY-
316 PM EDT TUE AUG 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN CLINTON AND NORTHEASTERN FRANKLIN COUNTIES...
At 315 PM EDT, a severe thunderstorm was located near Burke, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Saranac, Mooers, Altona, Malone, Churubusco, Ellenburg Depot,
Jericho, Bryants Mill, Chateaugay, Dannemora, Lyon Mountain, Burke,
Merrill, Ellenburg, Constable, Earlville, Irona, West Beekmantown,
Chazy Lake and Mooers Forks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 900 PM EDT for northern New
York.
LAT...LON 4466 7353 4460 7440 4499 7436 4500 7356
TIME...MOT...LOC 1915Z 242DEG 39KT 4484 7415
HAIL...<.75IN
WIND...60MPH
$$
Sisson912
WWUS51 KBTV 221948
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
348 PM EDT TUE AUG 22 2017
NYC019-033-221958-
/O.EXP.KBTV.SV.W.0059.000000T0000Z-170822T1945Z/
Clinton NY-Franklin NY-
348 PM EDT TUE AUG 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLINTON AND
NORTHEASTERN FRANKLIN COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
A tornado watch remains in effect until 900 PM EDT for northern New
York.
LAT...LON 4466 7353 4460 7440 4499 7436 4500 7356
TIME...MOT...LOC 1948Z 249DEG 43KT 4498 7364
$$
SissonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:37 PM EDT, 2 minutes earlier.
Area forecast discussion, Aug 22, 2:37 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Burlington VT 237 PM EDT Tue Aug 22 2017 .SYNOPSIS... Widespread thunderstorms will occur ahead of a cold front late this afternoon into this evening. Some storms are expected to become severe with damaging winds, torrential rainfall, and dangerous cloud to ground lightning. Quieter, cooler and drier weather conditions return for Wednesday and through the rest of the week. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... As of 223 PM EDT Tuesday...Well, big day. Tornado watch #461 continues thru 9pm from the Champlain Valley wwd across northern NY. An additional convective watch may be needed further east across central/ern VT as thunderstorm activity continues to evolve. On track for a relatively widespread SVR event with impressive deep-layer wind fields, moderate instability (CAPE 1500-2500 J/kg), and increasing synoptic forcing from the west lining up well with peak daytime/boundary layer heating. Also seeing low 70s PBL dewpoints streaming nwd, including 71F at BTV at 18Z. This is contributing to the moderate SBCAPE and PW values around 2" ahead of the line. Mid-level lapse rates aren't particularly steep, but shouldn't be much of a mitigating factor given strong mid-level forcing/UVV and otherwise favorable thermodynamic conditions. Line of thunderstorms continues to increase in intensity at 1830Z across St. Lawrence County SSWWD to just east of Lake Ontario. As storms get better organized, looking for strengthening mesoscale cold pool with embedded bow echoes producing damaging winds as the primary threat. Given strong low-level helicity, may see QLCS type (brief) tornadoes within the line from the Champlain Valley wwd, which has warranted the tornado watch. Torrential rain is also possible, but activity should be forward propagating and not expecting training cells that would pose a hydro threat. Will need to watch for a few supercells in advance of the line given strength of low-level and deep-layer shear, with an isolated tornado possible. Activity should reach the Champlain Valley around 20-21Z and clear east of VT by 23-00Z. Cold front moves ewd across the area overnight and should start clearing trend and westerly wind shift areawide by 04Z or so. Isold additional showers are possible Wednesday as trailing upper level trough makes its way ewd across the North Country. Will be noticeably drier with dewpoints falling into the low-mid 50s by Wednesday morning. Likewise, temperatures on Wednesday will be about 10 degrees cooler than Tue, much closer to seasonal normals (mid-upr 70s). && .SHORT TERM /THURSDAY THROUGH FRIDAY/... As of 426 AM EDT Tuesday...500mb cyclonic flow continues to influence the North Country Wednesday night through Friday. Multiple vorts look to move across the region throughout the short term, keeping some clouds and possible showers in the forecast. Generally under southwest flow aloft and 500mb height falls support some showery activity, probably with the help of orographic lift as a building ridge at the surface results in north to NW flow in the lower levels. Decreasing PWATs will limit available moisture, hence only slight to low chance PoPs at this point. Temperatures throughout the period will be slightly cooler than normal. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... As of 426 AM EDT Tuesday...Pattern in the short term continues with 500mb trough swinging through the region over the weekend with some vort maxes rotating about the trough. High pressure remains at the surface, keeping precip light. Some ridging aloft may begin to develop during the start of the work week. This would lead to dry conditions as the 500mb trough slides eastward. Temperatures continue to be about 5 degrees cooler than normal. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Through 00Z Thursday..Strong to severe thunderstorms will affect North Country TAF locations thru 00Z this evening, with potential damaging winds, briefly torrential rainfall, and dangerous cloud to ground lightning. Appears best severe threat will occur at SLK 19-20Z, PBG/BTV 20-22Z, RUT/MPV 21-23Z. Gusts to 50kts are possible with embedded bow echo structures with brief IFR vsby and ceilings. Will see some lingering MVFR ceilings overnight as a cold front moves through the area with isold -SHRA. Returning VFR areawide after 13Z Wednesday with just an isold -SHRA possible Wed afternoon. Outlook... Wednesday Night: VFR. NO SIG WX. Thursday: VFR. Slight Chance SHRA. Thursday Night: VFR. NO SIG WX. Friday: VFR. Slight Chance SHRA. Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. Saturday Night: VFR. NO SIG WX. Sunday: VFR. Slight Chance SHRA. && .MARINE... A Lake Wind Advisory has been issued for the remainder of the day across Lake Champlain. South winds will increase to 20-25kts late this morning and continue thru this afternoon with increasing pressure gradient and channeled flow in the Champlain Valley. Waves will build to 2-3ft, highest across the northern end of the broad lake. A line of thunderstorms will likely affect Lake Champlain late in the afternoon with potential for damaging winds (up to 50kts). A Lake Thunderstorm Advisory is also in effect. Boaters should stay alert, listen for possible warnings, and return to port when threatening weather approaches. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos NEAR TERM...Banacos SHORT TERM...KGM LONG TERM...KGM AVIATION...Banacos MARINE...Banacos
Hazardous weather outlook, Aug 22, 4:35 AM EDT, 10 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 435 AM EDT Tue Aug 22 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-230845- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 435 AM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Severe thunderstorms are expected this afternoon and evening. The primary threat will be localized damaging winds capable of knocking down trees and power lines. Thunderstorms are expected to develop over Northern New York around noon and track eastward into Vermont during the late afternoon and early evening. Brief heavy rainfall and frequent lightning is expected with thunderstorm activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 22, 1:16 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Burlington VT
116 PM EDT TUE AUG 22 2017
NYZ026-027-029-030-087-221815-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
116 PM EDT TUE AUG 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FRANKLIN
AND ST. LAWRENCE COUNTIES...
At 116 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles northwest of Ogdensburg to near
Morristown to 6 miles southeast of Hammond. Movement was northeast at
50 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Potsdam, Massena, Gouverneur, Canton, Ogdensburg, Norfolk, Lisbon,
Louisville, Moira, De Kalb, Fowler, Parishville, Colton, Bombay,
Morley, Degrasse, Massena International Airport - Richards Field,
Helena, Carry Falls Reservoir and Waddington.
These storms will intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4500 7453 4493 7448 4440 7452 4414 7528
4431 7566 4443 7580 4445 7576 4445 7578
4451 7575 4488 7522 4496 7492 4497 7496
4498 7494 4499 7489 4498 7492 4497 7493
4497 7488 4500 7489 4501 7483
TIME...MOT...LOC 1716Z 246DEG 42KT 4480 7568 4462 7554 4436 7564The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 1:16 PM EDT | Special Weather Statement | BTV | St. Lawrence | 59 min |
| Aug 22, 1:45 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 60 min |
| Aug 22, 2:43 PM EDT | Severe Thunderstorm Warning | BTV | Essex, Franklin, St. Lawrence | 62 min |
| Aug 22, 3:42 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin, St. Lawrence | 63 min |
| Aug 22, 4:58 PM EDT | Special Weather Statement | BTV | Essex | 62 min |
| Aug 22, 5:43 PM EDT | Severe Thunderstorm Warning | BTV | Essex | 48 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.